A 48 year-old woman was brought to the hospital by emergency medical services (EMS). According to the paramedics, they were called to the house after the patient sent a text message to a friend saying that she no longer wanted to live. The friend went to the patient’s house and called 911 to have the police break down the door when no one answered. The patient was found on her bed with a suicide note. The friend related that the patient had migraine headaches, but did not know what medications she took.
EMS personnel reported that on the scene the patient was lethargic with the following vital signs: blood pressure, 70/40 mm Hg; pulse, 25 beats/min; and respiratory rate, 8 breaths/min. EMS started the patient on oxygen via nasal cannula, inserted an intravenous catheter, started 0.9% sodium chloride running wide open, and administered 0.5 mg of atropine before arrival to the hospital. Physical Examination
On arrival to the hospital, the patient had the following vital signs: blood pressure, 76/42 mm Hg; pulse, 35 beats/min; respiratory rate, 10 breaths/min; temperature, 98.3°F; O2 saturation, 99% on room air; end-tidal CO2, 38 mm Hg; and rapid reagent bedside glucose, 58 mg/dL. Physical examination was notable for pupils that were 2 to 3 mm and sluggishly reactive to light. Gag reflex was intact, and there were no secretions, pills, or blood in the mouth. The patient’s chest was clear, and other than bradycardia, her cardiac examination was normal. The abdomen was soft with normal bowel sounds, and her skin was without diaphoresis or pallor. The patient responded to sternal rub and opened her eyes but mumbled incoherently. She moved all four extremities and was able to localize pain. Initial Management
Dextrose (50 g IV) and naloxone (0.04 mg followed by 0.08 mg and 0.4 mg IV) were given with no clinical response. Blood samples were sent for a complete blood count, electrolytes, ethanol, and acetaminophen (APAP), and an electrocardiogram (ECG) was ordered. What Is the Differential Diagnosis?
Many xenobiotics cause bradycardia (Table 17–2), but this patient has the combined features of hypotension and bradycardia. Here, the differential diagnosis is more narrow, with the most common causes listed in Table CS4–1. What Clinical Factors Help Narrow the Differential Diagnosis?
Often, the physical examination provides significant insight into the diagnosis. Patients who overdose with either opioids or α2-adrenergic agonists may present with the classic opioid toxic syndrome (Chaps. 3, 38, and 63) that is predominated by miosis and depression of the central nervous system and respiratory drive. Although this patient has many features consistent with that toxic syndrome, the normal oxygen saturation on room air, normal end-tidal CO2, and failure to respond to naloxone largely exclude the diagnosis of an opioid. Also, most other etiologies for hypotension and bradycardia will decrease the mental status except for calcium channel blockers, which tend to preserve the level of consciousness.
An ECG should subsequently be evaluated ...